Drought, Northwest Highlands
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought continued across north central New Mexico, however, drought conditions worsened, in some cases rapidly, across the south and east. Extreme (D3) drought conditions continued across the southwest mountains, and portions of west central New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought continued across north central New Mexico, however, drought conditions worsened, in some cases rapidly, across the south and east. Extreme (D3) drought conditions continued across the southwest mountains, and portions of west central New Mexico. Extreme (D3) drought developed across portions of northeast and east central New Mexico early in the month, but rapidly increased to exceptional (D4) drought conditions later in the month in some areas. Exceptional drought also developed much of central, south central, and southeast areas. Most of these areas had received less than 20 percent of normal precipitation for the calendar year. The NOAA National Climatic Data Center reported that the first five months of 2011 had been the driest start to any year on record for New Mexico. Statewide precipitation was only 35 percent of normal. As these drought conditions continued to worsen, human caused wildfires continued to pop up across portions of the state. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 2:06 PM MST, 9 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 306 PM MDT SAT APR 30 2011 .DISCUSSION... ...A VERY COMPLEX WEATHER SCENARIO OVER THE NEXT 48 HOURS... THE LATEST SATELLITE AND SURFACE OBSERVATION TRENDS COMPARED WITH THE 12Z/18Z MODEL SUITE CONFIRMS THE DEVELOPING WINTER STORM SYSTEM TONIGHT AND SUNDAY WILL DELIVER A WINTER PUNCH TO THE REGION THRU MONDAY. AN UPPER LEVEL VORT AXIS CURRENTLY STRETCHING FROM THE NORTHERN GREAT PLAINS SW ACROSS THE CENTRAL ROCKIES INTO THE GREAT BASIN WILL SAG SOUTH THIS EVENING. MEANWHILE...AN 80-100 KNOT UPPER LEVEL JET CORE AS EVIDENCED BY THE LATEST ACARS DATA IS DEVELOPING SOUTHWARD OUT OF THE PACIFIC NW. THIS FEATURE WILL COUPLE WITH THE SW TAIL OF THE CURRENT UPPER VORT AXIS AND DEEPEN BOTH THE 500 AND 700MB LOWS OVER WESTERN NM. A 30-40 KT EASTERLY 700MB JET WILL DEVELOP IN RESPONSE ALONG THE CENTRAL HIGH PLAINS. SURFACE HIGH PRESSURE WILL ALSO STRENGTHEN OVER SE COLORADO...SETTING THE STAGE FOR A SERIOUS GAP WIND EVENT IN THE RIO GRANDE VALLEY TONIGHT. INCREASING CONFIDENCE BASED ON THE 18Z NAM/12Z EURO/AND 2 LOCAL STUDIES...WILL UPGRADE THE CURRENT HIGH WIND WATCH TO A WARNING FOR THE AREA FROM KSAF SOUTH TO KABQ AND BERNARDO. STRONG COLD ADVECTION AT 700MB FROM THE FRONT RANGE AND DEEP UPSLOPE FLOW WILL FAVOR RAPID TOP-DOWN MOISTENING AFTER MIDNIGHT OVER THE NORTHERN MTS. WILL UPGRADE THE CURRENT WINTER STORM WATCH TO A WARNING AND ADD THE JEMEZ MTS WHERE LOW LEVEL SE FLOW WILL ENHANCE SNOWFALL OVER THE HIGH TERRAIN THROUGH MONDAY MORNING. SNOW AMOUNTS PER HPC QPF/SNOW GRAPHICS AND LOCAL MODEL SUGGEST AMOUNTS BETWEEN 6 TO 12 INCHES IN THE WARNING AREA. WILL HOLD OFF AN ISSUANCE OF ADVISORIES FOR THE SURROUNDING HIGHLANDS SINCE THE BULK OF THE BEST DYNAMICS AND QPF MAY OCCUR SUNDAY AFTERNOON...LIMITING SNOWFALL ACCUMS IN THOSE AREAS. THE OTHER AREA FOR CONCERN IS ALONG THE CONTINENTAL DIVIDE WHERE STRONG SURFACE CONVERGENCE WILL SIT BELOW UPPER DIVERGENCE CREATING A BAND OF MODERATE TO POTENTIALLY HEAVY SNOWFALL FOR A FEW HOURS SUNDAY NIGHT. AGAIN WILL LET FOLLOWING SHIFTS EXAMINE THIS FURTHER. PRECIP WILL LINGER OVER THE STATE INTO MONDAY AS THE STORM SYSTEM BEGINS TO FILL AND MOVE EAST. TEMPS SUNDAY AND MONDAY WILL BE WELL BELOW NORMAL WITH RECORD LOW MAX TEMPS AND RECORD LOW MIN TEMPS LIKELY FOR SEVERAL LOCALES. THE BEST POTENTIAL FOR WIDESPREAD SUB FREEZING TEMPS...INCLUDING THE ABQ METRO AREA...WILL BE TUESDAY MORNING AS A 1029MB SETS UP OVER THE RIO GRANDE VALLEY. CONDITIONS MODERATE VERY QUICKLY BY TUESDAY AFTERNOON AND ESPECIALLY WEDNESDAY WHEN TEMPS WILL END UP ABOVE NORMAL AGAIN. EXPECT WARM TEMPS AND LIGHT TO BREEZY WINDS THROUGH THE REMAINDER OF THE WEEK. GUYER && .AVIATION... VFR CONDITIONS WILL PREVAIL AT AIRPORTS IN THE NORTHERN TWO THIRDS OF NEW MEXICO THROUGH SATURDAY EVENING. A BACK DOOR COLD FRONT WILL THEN PLUNGE SOUTH THROUGH THE NORTHEAST CORNER OF THE STATE...MOVING FURTHER SOUTH AND WEST OVERNIGHT. GUSTY NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT WILL BRING AREAS OF LOW CLOUDS ALONG WITH MUCH COLDER AIR. BY DAYBREAK SUNDAY STRONG EAST CANYON WINDS WILL HAVE SURGED INTO THE MID RIO GRANDE VALLEY...GUSTING ABOVE 40 KTS MOST AREAS. RAIN AND SNOW SHOWERS ARE LIKELY SUNDAY MORNING IN THE NORTHERN MOUNTAINS WITH PATCHY IFR CONDITIONS...ESPECIALLY OVER THE MOUNTAINS. MVFR TO IFR CONDITIONS ARE LIKELY SUNDAY MORNING ALONG INTERSTATE 40 BETWEEN LAS VEGAS AND RATON IN LOW CLOUDS AND PRECIP. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... MAY IS SET TO BURST INTO NORTHERN NEW MEXICO LOOKING MORE WINTER LIKE THAN ANYTHING WE HAVE SEEN IN MONTHS. A STRONG BACK DOOR COLD FRONT OVER SOUTHEAST COLORADO SATURDAY EVENING WILL SURGE SOUTH THROUGH THE NEW MEXICO PLAINS OVERNIGHT AND WEST TO THE RIO GRANDE VALLEY. MEANWHILE A COLD CORE LOW ALOFT SINKS SOUTH TO THE FOUR CORNERS REGION. THE FRONT AND LOW WILL COMBINE TO GENERATE MUCH COLDER AND WETTER CONDITIONS FOR MUCH OF NORTHERN NEW MEXICO STARTING LATE TONIGHT AND PERSISTING THROUGH SUNDAY NIGHT. THIS COULD BE ONE OF THE BETTER WINTER STORMS OF 2011 FOR THE JEMEZ MOUNTAINS...EVEN IF IT IS THE FIRST DAY OF MAY. GUSTY NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT WILL USHER IN A MUCH COLDER AND MORE MOIST AIRMASS. STRONG EAST CANYON WINDS ARE EXPECTED TO INVADE THE MID RIO GRANDE VALLEY LATE TONIGHT AND PERSIST THROUGH ABOUT NOON SUNDAY. DAYTIME TEMPERATURES SUNDAY WILL BE 20 TO 30 DEGREES COLDER THAN THEY WERE SATURDAY IN THE NORTHERN MOUNTAINS AND THE EASTERN HALF OF NEW MEXICO BEHIND THE COLD FRONT. THE COLDER AIR WILL GRADUALLY WORK ITS WAY FURTHER WEST TO THE CONTINENTAL DIVIDE DURING THE DAY SUNDAY. THIS OBVIOUSLY WILL RESULT IN HIGHER HUMIDITIES AND TEMPORARILY SQUASH ANY THREAT FOR CRITICAL FIRE WEATHER CONDITIONS INTO MONDAY. VENTILATION RATES WILL TAKE A HIT ON MONDAY ALSO. A RETURN TO DRIER CONDITIONS WILL TAKE PLACE TUESDAY AS ZONAL FLOW ALOFT RETURNS...WHILE DAYTIME TEMPERATURES WARM TO WITHIN A FEW DEGREES OF NORMAL BY TUESDAY AFTERNOON. SURFACE AND 20 FOOT WINDS TUESDAY EAST OF THE CENTRAL MOUNTAIN CHAIN WILL ALSO RETURN TO A BRISK SOUTHERLY REGIME. WEDNESDAY AND THURSDAY LOOK TO BE DRY AND SEASONABLY WARM ACROSS OUR AREA. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 24 50 27 53 / 0 5 5 0 DULCE........................... 17 41 19 45 / 5 40 30 10 CUBA............................ 18 43 21 43 / 5 40 40 10 GALLUP.......................... 15 50 20 55 / 0 5 10 5 EL MORRO........................ 17 49 19 48 / 0 10 20 10 GRANTS.......................... 18 51 20 46 / 0 20 30 10 QUEMADO......................... 23 51 24 56 / 0 0 5 0 GLENWOOD........................ 34 67 33 68 / 0 0 0 0 CHAMA........................... 20 33 22 40 / 30 70 40 20 LOS ALAMOS...................... 26 39 28 41 / 10 70 60 20 PECOS........................... 28 37 27 41 / 40 60 60 30 CERRO/QUESTA.................... 23 35 23 40 / 40 60 30 30 RED RIVER....................... 23 27 21 31 / 90 100 60 40 ANGEL FIRE...................... 25 29 23 32 / 80 90 60 40 TAOS............................ 29 39 29 41 / 20 60 30 20 MORA............................ 27 35 24 37 / 60 80 50 30 ESPANOLA........................ 30 44 33 46 / 0 30 30 10 SANTA FE........................ 29 43 31 41 / 10 50 60 20 SANTA FE AIRPORT................ 34 45 35 43 / 5 40 50 10 ALBUQUERQUE FOOTHILLS........... 35 48 36 48 / 0 20 40 10 ALBUQUERQUE HEIGHTS............. 42 52 43 51 / 0 10 40 5 ALBUQUERQUE VALLEY.............. 38 52 39 52 / 0 10 40 5 ALBUQUERQUE WEST MESA........... 34 50 36 51 / 0 20 40 5 LOS LUNAS....................... 38 53 36 53 / 0 5 30 0 RIO RANCHO...................... 35 49 35 50 / 0 20 40 10 SOCORRO......................... 42 54 42 57 / 0 0 10 0 SANDIA PARK/CEDAR CREST......... 28 43 31 41 / 10 50 60 30 TIJERAS......................... 32 46 33 44 / 5 40 50 20 MORIARTY/ESTANCIA............... 32 45 32 45 / 10 40 40 30 CLINES CORNERS.................. 28 41 28 42 / 40 40 50 30 GRAN QUIVIRA.................... 38 48 36 49 / 0 10 30 10 CARRIZOZO....................... 45 50 44 56 / 0 0 20 0 RUIDOSO......................... 37 46 32 45 / 0 10 30 20 CAPULIN......................... 23 35 25 34 / 90 70 30 40 RATON........................... 29 37 30 39 / 70 70 30 30 SPRINGER........................ 29 37 30 40 / 60 60 30 30 LAS VEGAS....................... 26 36 30 40 / 60 70 40 40 CLAYTON......................... 30 42 30 42 / 50 30 10 20 ROY............................. 28 40 31 42 / 60 50 20 20 CONCHAS......................... 36 49 31 48 / 30 30 20 20 SANTA ROSA...................... 39 49 33 49 / 30 20 30 20 TUCUMCARI....................... 37 49 32 49 / 30 20 20 20 CLOVIS.......................... 38 49 34 49 / 5 10 10 10 PORTALES........................ 39 51 36 50 / 5 5 10 10 FORT SUMNER..................... 42 52 39 54 / 5 10 20 10 ROSWELL......................... 48 55 42 56 / 0 0 10 10 PICACHO......................... 44 51 40 50 / 0 0 20 10 ELK............................. 42 49 38 48 / 0 5 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT MONDAY FOR THE FOLLOWING ZONES...NMZ510>515-527>529. HIGH WIND WARNING FROM 2 AM TO NOON MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ518>520. && GUYER/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 602 AM MDT SAT APR 30 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 602 AM MDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A SPRING SNOW STORM WILL TARGET NORTHERN NEW MEXICO TONIGHT THROUGH SUNDAY NIGHT OR MONDAY. SNOW ACCUMULATION WILL BEGIN IN THE MOUNTAINS NEAR THE COLORADO BORDER THIS EVENING...THEN SPREAD TO THE REMAINDER OF THE NORTHERN MOUNTAINS...UPPER RIO GRANDE VALLEY...NORTHEAST HIGHLANDS AND NORTHEAST PLAINS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS SUNDAY THROUGH LATE SUNDAY NIGHT OR MONDAY. ACCUMULATIONS BY MONDAY MORNING MAY REACH SEVERAL INCHES IN THE NORTHEAST HIGHLANDS AND UPWARDS OF A FOOT ACROSS THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS. A FEW INCHES OF SNOW WILL ALSO BE POSSIBLE ACROSS THE NORTHEAST PLAINS...CENTRAL HIGHLANDS ALONG AND NORTH OF I-40...SANDIA AND JEMEZ MOUNTAINS...LOWER CHAMA AND UPPER RIO GRANDE RIVER VALLEYS...AND THE SANTA FE METRO AREA. VERY COLD AIR WILL ACCOMPANY THE STORM SYSTEM...WITH HIGH TEMPERATURES SUNDAY AND MONDAY FROM 7 TO 30 DEGREES BELOW NORMAL. FREEZING TEMPERATURES WILL BECOME WIDESPREAD ACROSS NORTHERN AND CENTRAL NEW MEXICO SATURDAY NIGHT AND ESPECIALLY SUNDAY NIGHT. FOR MORE DETAILS ON THE WINTER STORM...PLEASE REVIEW THE LATEST WINTER STORM WATCH. IN ADDITION...STRONG EAST CANYON WINDS WILL DEVELOP IN THE RIO GRANDE VALLEY SATURDAY NIGHT INTO SUNDAY MORNING. THE POTENTIAL EXISTS FOR SUSTAINED WIND SPEEDS AT 40 MPH WITH GUSTS APPROACHING 60 MPH IN ALBUQUERQUE BELOW TIJERAS CANYON EARLY SUNDAY MORNING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 44
34 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311811, 311812, 311813, 311814, 311815, 311816, 311817, 311818, 311819, 311820, 311822, 311823, 311824, 311825, 311826, 311827, 311828, 311829, 311830, 311831, 311832, 311833, 311834, 311835, 311836, 311837, 311838, 311839, 311840, 311841, 311842, 311843, 311844, 311845.